Winter Weather, Northern Stillwater
- When
- February 1, 9:45 PM MST
- Where
- Northern Stillwater forecast zone
- Deaths
- 0 direct, 2 indirect
- Reported by
- Department of Highways
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Two people died in a fiery wreck involving a pickup and a semi on February 1st. The crash occurred on Interstate 90 near mile marker 430 just east of Park City, Montana about 945 pm.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Two people died in a fiery wreck involving a pickup and a semi on February 1st. The crash occurred on Interstate 90 near mile marker 430 just east of Park City, Montana about 945 pm. The occupants of the pickup died after the vehicle was passing slower traffic in the westbound lanes and the driver lost control in slick conditions. The pickup traveled through the median and into the eastbound lanes where it was struck by a semi. The pickup burst into flames. The semi driver, a 59-year-old Missoula man attempted to fight the flames with a fire extinguisher but could not save the people in the pickup.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 1, 9:07 PM MST, 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
907 PM MST MON FEB 1 2016
.UPDATE...
WE HAVE A VERY COLD POOL OF AIR AT 500 MB EXTENDING FROM OVER
BILLINGS TO THE NW PRODUCING SNOW SHOWERS...WHILE SOME ISENTROPIC
LIFT BETWEEN 290-294K AFFECTS AREAS TO THE SOUTH AND SOUTHEAST OF
YELLOWSTONE COUNTY DUE TO THE SOUTHERN STREAM ENERGY MOVING
THROUGH THE CENTRAL ROCKIES. WE HAVE HAD AROUND AN INCH OF
ACCUMULATION SO FAR DOWN IN THE SHERIDAN AREA WHERE IT CONTINUES
TO SNOW LIGHTLY. CROSS SECTIONS INDICATE THE ISENTROPIC UPGLIDE
WILL GRADUALLY END LATER TONIGHT. SOMEWHAT HEAVIER SNOWFALL IS
OCCURRING WITH THE SNOW SHOWERS FROM LAVINA TO RED LODGE. LAPSE
RATES ARE RATHER STEEP HERE AND WITH TROUGH AXIS JUST UPSTREAM
THERE IS SOME ADDITIONAL QG FORCING. A FEW AREAS MAY SEE A COUPLE
OF INCHES AND ROADS MAY BECOME SNOWPACKED BEFORE THIS SNOW SQUALLY
TYPE ACTIVITY DIMINISHES. WILL INCREASE SNOWFALL AMOUNTS OVERNIGHT
UNDER THOSE HEAVIER SNOW SHOWERS...AND ADJUST SHORT TERM POPS
ACCORDING TO RADAR AND OBS AS NECESSARY. BT
&&
.SHORT TERM...VALID FOR TUE AND WED...
THE FORECAST AREA WILL BE UNDER AN UNSTABLE NORTHWEST FLOW ALOFT
TONIGHT INTO EARLY WEDNESDAY. A FEW WEAK DISTURBANCES WILL MOVE
ACROSS THE AREA DURING THIS TIME BUT DYNAMICS WITH EACH ARE
RELATIVELY WEAK. AS A RESULT...JUST SCATTERED SNOW SHOWERS ARE
EXPECTED...MAINLY ALONG AND WEST OF A MILES CITY TO SHERIDAN LINE.
THE BEST CHANCES FOR SNOW SHOWERS WILL BE THROUGH MIDNIGHT TONIGHT
AND AGAIN ON TUESDAY AS ANOTHER DISTURBANCE MOVES ACROSS THE
FORECAST AREA. SNOW ACCUMULATIONS UNDER THESE SNOW SHOWERS ARE ONLY
EXPECTED TO BE A DUSTING TO AROUND AN INCH WITH THE MOST LIKELY
AREAS BEING THE MOUNTAINS AND BEARTOOTH/ABSAROKA FOOTHILLS.
HOWEVER...THE ONE AREA THAT WILL SEE A BIT MORE SNOW WILL BE
SHERIDAN COUNTY EAST/NORTHEAST INTO EXTREME SOUTHEAST MONTANA. A
LARGE WINTER STORM MOVING OUT OF COLORADO WILL SPREAD A STRONG
AREA OF UPPER LEVEL DIVERGENCE ACROSS SOUTHEAST WYOMING THIS
AFTERNOON INTO TUESDAY MORNING. THE EXTREME FAR NORTHERN EDGE OF
THIS STORM WILL MAKE ITS WAY INTO SHERIDAN COUNTY...AS WELL AS
SOUTHERN POWDER RIVER AND CARTER COUNTIES. WEB CAMS AND SURFACE
OBS SHOW LIGHT SNOW HAS BEEN FALLING MOST OF THE DAY ACROSS THE
SHERIDAN AREA. ACCUMULATIONS SO FAR HAVE BEEN LESS THAN AN INCH. I
DID RAISE SNOW CHANCES TO LIKELY THIS EVENING THROUGH TONIGHT FOR
SHERIDAN WITH HIGH CHANCE TO LIKELY FURTHER EAST INTO SOUTHEAST
MONTANA. HOWEVER...WE ARE STILL ONLY EXPECTING ACCUMULATIONS
AROUND AN INCH TONIGHT FOR THESE AREAS. WE WILL CONTINUE TO
MONITOR AS JUST A SLIGHT SHIFT NORTHWARD OF THE STORMS MOVEMENT
WILL RESULT IN MORE SNOW.
BY WEDNESDAY...HIGH PRESSURE RIDGING BEGINS TO BUILD ACROSS THE
NORTHERN ROCKIES BRINGING AN END TO THE SNOW SHOWERS ALONG WITH
SLIGHTLY MILDER TEMPERATURES. IN ADDITION...LEE SIDE TROUGHING
WILL DEVELOP ONCE AGAIN BRINGING A RETURN TO STRONG WIND GUSTS FOR
THE UPPER YELLOWSTONE AND STILLWATER RIVER VALLEYS WEDNESDAY NIGHT
INTO THURSDAY. HOOLEY
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
EXTENDED GFS AND EURO MODELS CONTINUE TO SHOW UPPER-LEVEL PATTERN
DOMINATED BY NW FLOW... WITH A COUPLE OF PACIFIC SHORTWAVES THUR
AND SAT NIGHT INTO SUN. GIVEN THE UNSTABLE NORTHWEST FLOW... THE
W MOUNTAINS WILL KEEP AT LEAST CHANCE POPS FOR SNOW THROUGH THE
PERIOD... WITH A BRIEF BREAK ON FRI... WHILE CHANCES FOR PRECIP IN
THE PLAINS WILL BE TIED TO THESE SHORTWAVES.
AHEAD OF THESE PACIFIC SYSTEMS... WINDS AROUND THE
BEARTOOTH/ABSAROKA FOOTHILLS WILL AGAIN BE STRONG... WITH LIKELY
WIND ADVISORY EVENTS FOR THE LIVINGSTON AND NYE AREAS.
TEMPERATURES WILL GENERALLY BE SEASONAL TO SLIGHTLY ABOVE NORMAL
THROUGH THE PERIOD... FOLLOWING A GRADUAL WARMING TREND THROUGH
THE PERIOD. MROWELL
&&
.AVIATION...
SCATTERED SNOW SHOWERS CONTINUE ACROSS SOUTHERN
MONTANA AND NORTH CENTRAL WYOMING. MVFR AND LOCALIZED IFR FLIGHT
CONDITIONS CAN BE EXPECTED...MAINLY FROM LOWER CIGS...ESPECIALLY
IN KSHR. GILSTAD
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 015/031 018/034 023/041 027/042 030/046 030/041 025/039
62/J 21/B 01/N 11/N 11/N 22/W 11/N
LVM 008/027 013/030 021/036 023/040 027/042 026/036 022/036
32/J 21/N 22/J 21/N 12/W 22/W 11/N
HDN 017/034 016/036 018/042 023/043 024/045 025/041 021/040
92/J 21/B 11/E 11/B 12/W 22/W 21/N
MLS 021/031 016/036 017/042 027/045 028/046 029/040 022/036
22/J 21/B 01/E 11/B 12/W 12/J 11/N
4BQ 019/033 017/035 017/041 024/043 024/045 026/040 022/035
43/S 21/B 01/B 11/B 12/W 22/W 23/J
BHK 019/029 016/032 014/039 025/043 027/044 025/037 018/030
21/E 21/B 01/B 11/B 12/W 23/W 23/J
SHR 018/029 009/030 011/038 020/040 021/045 023/037 019/034
93/S 22/J 11/B 11/B 12/W 33/W 22/J
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 918 PM MST MON FEB 1 2016 MTZ038-WYZ098-099-030430- SOUTHERN BIG HORN-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 918 PM MST MON FEB 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT LIGHT SNOW WILL CONTINUE TO FALL ACROSS THE AREA OVERNIGHT. VISIBILITY MAY BE REDUCED TO UNDER A MILE AT TIMES WITH SOME SLICK SPOTS POSSIBLE ON ROADWAYS...INCLUDING I-90 FROM SOUTH OF SHERIDAN TO HARDIN. DRIVERS SHOULD USE CAUTION AND ALLOW FOR EXTRA TIME TO REACH DESTINATIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028-040-041-063>065-067-068-030430- SOUTHERN WHEATLAND-NORTHERN PARK-NORTHERN SWEET GRASS-JUDITH GAP- PARADISE VALLEY-LIVINGSTON AREA-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS- 918 PM MST MON FEB 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND SOUTH CENTRAL MONTANA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINDS WILL INCREASE WEDNESDAY NIGHT INTO THURSDAY AROUND THE BEARTOOTH/ABSAROKA FOOTHILLS. WINDS GUSTS COULD BE AS HIGH AS 60 MPH. THOSE TRAVELING ALONG THE FOOTHILLS ON INTERSTATE 90...ESPECIALLY THOSE WITH HIGH PROFILE OR LIGHT LOADS...SHOULD CONTINUE TO MONITOR THE FORECAST. WINDS WILL REMAIN GUSTY INTO THE WEEKEND...INCREASING AGAIN FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ034-039-056-066-030430- NORTHERN STILLWATER-EASTERN CARBON-RED LODGE FOOTHILLS- BEARTOOTH FOOTHILLS- 918 PM MST MON FEB 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA. .DAY ONE...TONIGHT NUMEROUS SNOW SHOWERS WILL CONTINUE ACROSS THE AREA THIS EVENING BEFORE DIMINISHING OVERNIGHT. SOME OF THESE SNOW SHOWERS MAY BE INTENSE...REDUCING VISIBILITY TO UNDER A HALF MILE AND CREATING SLICK ROADS. IF YOU ARE DRIVING IN THIS AREA THIS EVENING PLEASE USE CAUTION AND BE PREPARED FOR RAPIDLY CHANGING CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WINDS WILL INCREASE WEDNESDAY NIGHT INTO THURSDAY AROUND THE BEARTOOTH/ABSAROKA FOOTHILLS. WINDS GUSTS COULD BE AS HIGH AS 50 TO 60 MPH. THOSE TRAVELING ALONG THE FOOTHILLS ON INTERSTATE 90...ESPECIALLY THOSE WITH HIGH PROFILE OR LIGHT LOADS...SHOULD CONTINUE TO MONITOR THE FORECAST. WINDS WILL REMAIN GUSTY INTO THE WEEKEND...INCREASING AGAIN FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Northern Stillwater | 2016-02-01 | Vehicle/Towed Trailer | Indirect | ||
| Winter Weather, Northern Stillwater | 2016-02-01 | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614190.